She keeps taking it off and was at 74 O2 this morning. We are going home today...UGH!! She will take it off and fold it squeezing it...or she puts it in her mouth or on the floor. Taping will not work...she will pull it off. She pulled out three IV's while we have been in. Thank you!
Gretch, you might want to call your oxygen supplier and ask if there are any such alarms that trigger when Sat Rates hit a lower level.
I just can't remember when I read about this kind of alarm.
Any nurses here know anything about such an alarm, for home use?
I think it might be a few issues though, in addition to the fact that it's not comfortable. As earlier mentioned, the gray foam circular patches that snuggle over the cannula help protect the ears. W/o them, the ears can become chafed, and even very irritated, and that can cause the wearer to resent the cannula.
If the oxygen concentrator has a water bottle, it should be filled daily, with distilled water, and changed periodically in accordance with the concentrator instructions.
It helps humidify the air that goes through the cannula. A dry nose isn't very pleasant, can itch, and become uncomfortable, so that might be another reason to pull out the cannula.
As I wrote earlier, a non petrolatum based lip balm can help keep the lips moist, even though they don't come in contact with the cannula. But I think the feeling of dry lips is uncomfortable enough that someone could erroneously conclude that the cannula is causing it.
I get mine through an herbal supplier; they're made with beeswax and are much softer than commercially made lip balms.
I bought a humidifier for the room air; it helps to keep moisture in the air, especially in an older person's home where the temperature is likely higher than what it would be in a caregiver's home.
With dementia, though, it just might be the whole "foreign object" on the face or in the nose issue. I don't have any suggestions for that; perhaps others here with more experience in dementia could help.
There are chapsticks that do not have petrolatum, and those are acceptable. I buy herbal ones which are far superior to the commercial ones, and the beeswax in them is more comforting to chapped lips.
Ingredients need to be checked to determine which do or do not have them. And recommendations for the dryness created in the nasal passages by oxygen are to use K-Y jelly. (no snide or humorous comments on that, please.)
It seems to me that the first thing to do is get a MD to assess this situation and take responsibility for it. Is the patient ready to go home? I don't think so. That 74% seems to have happened when a family member was observing and was there to intervene. Who knows how low the pulse ox will go during a long night without observation?
There could be all kinds of factors, including apnea, obesity, alveolar damage and skeletal muscle dysfunction. As far as I'm concerned, assessing for these problems are well beyond the purview of a nurse, no less a family member.
Or maybe I'm just being a panicky ninny.
I'd be very interested in the opinions of others.
I am an R.N. can tell you that the O2 dries out the nasal passages & just a small dollop of Vaseline can stop the dryness.
As far as the I.V's go . Will she need then at home?? There are always soft wrist restraints that give some range of motion , but can be adjusted to keep her hands away from her cannula. They are not painful but sometime needed for the client's safety.
Good luck. It all will manifest the way it should anyway...
The mitten idea is good.
It depends upon where your mother is.
The caregiver needs to monitor the cannula frequently.
Instead of the prongs, there are single, small cannulas that can be inserted in one nostril and taped. Sometimes those are easier to keep in.
Is your mother in the hospital?
Contact your doctor immediately.
Your mother could be at risk for stroke and heart attack.
I'm sorry. I'm never alarmist on these forums like this. But, if I'm interpreting your post correctly, this is a dangerous situation.
Normal O2 sat is between 95-99%. In people with diseases like COPD it can run lower-- down to 88%. 70% poses a risk of organ damage.
Your mom is OK now. Maybe I'm misinterpreting your question and you weren't referring to Pulse Ox at all. Or maybe she wears nail polish that interferes with the reading. And perhaps your doctor will be more reassuring than I am. I'm a nurse, not a doctor. He might not be concerned about this. And he'll know more than I do.
But, in my mind, 74% O2 Sat is no joke. Make sure that your doctor has given specific orders for the nurses to follow at specific percentages.
And, if your mother is at home, you must have a serious discussion with your doctor today.